Indiana, 2018Flooding in Indiana, February 21, 2018
February 21, 2018 · NWS IND · 2 events in 1 county or zone
Unseasonably high amounts of moisture flowed into central Indiana from the southwest and south during the latter part of February. At times during the period of February 19th to the 24th, the precipitable water values (a measure of moisture in the atmosphere) reached record levels for February.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $2,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Unseasonably high amounts of moisture flowed into central Indiana from the southwest and south during the latter part of February. At times during the period of February 19th to the 24th, the precipitable water values (a measure of moisture in the atmosphere) reached record levels for February.
Heavy rainfall fell early in the week (February 19/20) across northern sections of central Indiana. The second round of heavy rain on the 24th fell across southern sections of the area. In all, 7-day totals ending the morning of February 25th were from 3 to 6 inches across much of central Indiana.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Indianapolis, IN wrote its last area forecast discussion before the first event at Feb 21, 5:28 AM EST, 3 hours 17 minutes earlier.
Area forecast discussion, Feb 21, 5:28 AM EST, 3 hours 17 minutes before
Area Forecast Discussion
National Weather Service Indianapolis IN
528 AM EST Wed Feb 21 2018
.UPDATE...
The AVIATION Section has been updated below.
&&
.SYNOPSIS...
Issued at 336 AM EST Wed Feb 21 2018
A cold front will slowly drop southeast across Kentucky and
Tennessee today. The front will stall and return north over central
Indiana Thursday night and then another cold front will sweep
through late in the weekend. The fronts will interact with a plume
of tropical moisture and result in periods of rain and flooding
through the weekend.
Save a small chance of rain or snow over the area Monday night, high
pressure will provide a relief from the rain Sunday afternoon
through the middle of next week.
Temperatures will be falling through the 40s and 30s today behind
the cold front. But then, they will return to slightly above normal
by Thursday and well above normal by Friday.
&&
.NEAR TERM /Today and Tonight/...
Issued at 336 AM EST Wed Feb 21 2018
The main issue today will be POPs and temperatures.
Radar was showing linear convection along a cold front that extended
front around Anderson to Indianapolis to Loogootee at 150 AM.
precipitation shield behind the front extended west into central
Illinois. Temperatures were falling fast behind the front. LAF was
all the way down to 40 degrees whereas pre-frontal temperatures are
in the upper 60s to around 70. Expect the rain to take awhile to
move through, but the heavier rain after 12z should be over southern
sections, closer to the departing front. That area has been mostly
dry the past couple of days. So should be able to leave the Flood
Watch expire. Blend POPs range from categorical over southern
sections to slight or no chance far north. With the front moving
away, this looks reasonable.
Models in good agreement that an impulse, currently over
southeastern Texas, in the persistent southwest flow aloft, will
lift northeast over central Indiana tonight. With tropical moisture
plume still over the area, should see more decent rains, mainly
south of Interstate 70. Blend QPF is bringing up to three quarters
of an inch to those areas tonight. Also of concern, is areas north
of Terre Haute, Indianapolis and New Castle late today and tonight,
where model soundings support a mix with freezing rain or snow. That
said, warm ground and less low level moisture there should make it a
little to no impact event there.
Some thought about issuing a Flood Watch for the southern counties
tonight, but with them being dry of late, should be able to hold off
for later in the week and weekend, when more high QPF is expected.
High confidence temperatures will fall through the 40s and 30s today
in the wake of the front in good low level cold air advection setup.
Blend overnight lows in the 30s look good as well with clouds around.
&&
.SHORT TERM /Thursday through Friday night/...
Issued at 336 AM EST Wed Feb 21 2018
POPs will be the main focus for the short term.
Should see a brief break in the rain Thursday afternoon and evening.
Then, a wave will move along the cold front and allow it to return
north over the area as a warm front. With tropical moisture and
upper waves in southwest flow still in play, should see more
widespread rain starting overnight Thursday night through Friday
night and into the long term. Will likely need more flood headlines
for this period.
With the front moving north, confidence is high temperatures will
warm back to well above normal by Friday.
&&
.LONG TERM /Saturday through Tuesday/...
Issued at 327 AM EST Wed Feb 21 2018
The wet and active pattern will continue through Sunday morning
before high pressure and a relaxed flow regime aloft provides a
much needed break with dry and mild weather for early next week.
The heavy rain and flooding threat will continue Saturday as the
frontal boundary lays out across central Indiana with surface wave
rippling along the boundary. A final and more significant surface
wave is poised to swing through the area Saturday night into
Sunday morning. The op GFS continues to hold serve with an
intensifying low pressure system aided by a strengthening
negatively tilted upper trough and while it remains the strongest
with the surface wave Saturday night...it is gradually gaining a
bit more support from other models. This would bring a greater
convective potential Saturday night and possibly the threat for a
low topped squall line with stronger winds along and ahead of the
cold front overnight Saturday.
Potential for an additional 1 to 2 inches of rain with locally
higher amounts Saturday and Saturday night with precip water
values once again rising to climatological maxes for late
February. Taking into account expected rainfall through Friday this
will only exacerbate flooding concerns into the weekend...
especially for rivers and streams...and in lowland and poor
drainage areas.
Drier weather will build in behind the front Sunday with high
pressure taking over across the Ohio Valley and lower Great Lakes
through the first half of next week. Temperatures will remain mild
for early next week with highs primarily in the 50s.
&&
.AVIATION /Discussion for 211200Z TAF Issuance/...
Issued at 528 AM EST Wed Feb 21 2018
Poor flying conditions likely to continue through much of the
forecast period.
The cold front has moved through the region early this morning
with chilly north-northwest winds now at all terminals. Light to
moderate rain continues and expect that to continue for most of
today as the front gets hung up over the Tennessee Valley. The one
exception may be at KLAF where precipitation is likely to become
more scattered for much of the afternoon and evening. Low level
thermals and model soundings do hint at a light wintry mix
developing later today on the northern flank of the precipitation
shield. This would likely only impact KLAF and confidence is not
high enough to mention at this point.
A surface wave riding along the front over the Tennessee Valley
will shift rain back north across much of central indiana
overnight tonight. The threat for a wintry mix lingers along the
northern edge of the precipitation shield with KLAF again
potentially being impacted.
Ceilings will remain near IFR or lower through most of today with
a brief period of improved ceilings later this afternoon and
evening before dropping back overnight as rain returns. North
winds will veer to northeast tonight remaining around 10kts
through the period.
&&
.IND WATCHES/WARNINGS/ADVISORIES...
Flood Watch until 7 AM EST this morning for INZ021-028>031-
035>049-051>057-060>065-067>072.
&&
SYNOPSIS...MK
NEAR TERM...MK
SHORT TERM...MK
LONG TERM....Ryan
AVIATION...Ryan
Hazardous weather outlook, Feb 21, 7:20 AM EST, 1 hour 25 minutes before
Hazardous Weather Outlook
National Weather Service Indianapolis IN
720 AM EST Wed Feb 21 2018
INZ021-028>031-035>049-051>057-060>065-067>072-221000-
Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-Boone-
Tipton-Hamilton-Madison-Delaware-Randolph-Vermillion-Parke-Putnam-
Hendricks-Marion-Hancock-Henry-Vigo-Clay-Owen-Morgan-Johnson-Shelby-
Rush-Sullivan-Greene-Monroe-Brown-Bartholomew-Decatur-Knox-Daviess-
Martin-Lawrence-Jackson-Jennings-
Including the cities of Lafayette, Frankfort, Kokomo,
Crawfordsville, Anderson, Muncie, Indianapolis, Terre Haute,
Shelbyville, Bloomington, Columbus, Vincennes, Bedford, and Seymour
720 AM EST Wed Feb 21 2018
This hazardous weather outlook is for central Indiana.
.DAY ONE...Today and Tonight.
Outlook: Localized flooding possible. A light wintry mix may develop
today and tonight over northern portions of central Indiana.
Hazards: Wintry mix of precipitation. Flooding of low lying areas.
Timing: Wintry mix possible over northern portions of central
Indiana from mid morning through tonight. Flooding ongoing through
tonight.
Discussion: Light to moderate rainfall will continue across central
Indiana for much of today and tonight. As colder air builds into
northern portions of central Indiana...the rain may mix snow...sleet
and freezing rain later today and tonight. With temperatures only
falling to near freezing...little to no impact from wintry
precipitation is expected on roads.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
Outlook: Heavy rainfall remains possible at times...especially from
late week through Sunday morning across central Indiana. Flooding,
possibly significant flooding, could develop as a result of this
rainfall. Embedded thunderstorms are possible Friday night through
Sunday morning. No severe storms are expected at this time.
A wintry mix may linger north of Interstate 70 Thursday morning.
Discussion: A slow moving front will interact with warm and moist
air from the Gulf of Mexico to bring rain to central Indiana. The
rain could be heavy at times with an additional 2 to 4 inches
possible in spots by late weekend. Lowland flooding is expected,
with the possibility of the development of significant river flooding
later this week as well.
.SPOTTER INFORMATION STATEMENT...
Spotters are encouraged to report rainfall totals over the next few
days.
&&
More information, along with other weather, hydrological and climate
information can be found at http://weather.gov/ind
Ryan
Flood, Clinton
- When
- February 21, 8:45 AM EST to 10:45 AM EST
- Where
- Clinton County, 1.32 mi SSE of Sedalia to 1.13 mi SE of Sedalia
- Cause
- Heavy Rain
- Property damage
- $1,000
- Reported by
- Law Enforcement
- Coordinates
- 40.403, -86.509
Dispatch reported County Road 0 closed from State Road 26 to County Road 800 North due to high water from heavy rainfall.
Flood, Clinton
- When
- February 21, 8:45 AM EST to 10:45 AM EST
- Where
- Clinton County, Geetingsville to 0.23 mi W of Geetingsville
- Cause
- Heavy Rain
- Property damage
- $500
- Reported by
- Law Enforcement
- Coordinates
- 40.400, -86.470
Dispatch reported County Road 800 North closed from County Road 100 East to County Road 200 East due to high water from heavy rainfall.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flood in Oklahoma, February 21, 20181 death · 1 event
- Winter Weather in Oregon, February 21, 20181 death · 1 event
- Flooding in Kentucky, February 21 to 28, 2018$1.6 million · 10 events
- Winter Storm and Winter Weather in Texas, February 21 to 22, 20188 injured · 28 events
- Flash Flooding and Flood in Mississippi, February 21 to 23, 2018$474,000 · 1 in hail · 10 events
- Flash Flooding and Flood in Louisiana, February 21 to 22, 2018$452,000 · 6 events
- Flash Flooding and Flooding in Arkansas, February 21 to 23, 2018$415,000 · 6 events
- Flooding in Tennessee, February 21 to 23, 2018$100,000 · 16 events
- Flash Flood in New York, February 21, 2018$100,000 · 1 event
- Flash Flooding in Arkansas, February 21, 2018$50,000 · 2 events
- Flooding in Illinois, February 21 to 22, 2018$30,000 · 2 events
- Flash Flooding and Damaging Wind in Louisiana, February 21 to 23, 201852 kt wind · 23 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 742565, 742566.